Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

August 12, 2021

NWS Reno, NV issued this special weather statement at Aug 12, 2021, 4:34 PM PDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:34 PM PDT (23:34 UTC)
Expired
Aug 12, 2021, 5:15 PM PDT
In force
41 min
Issued by
NWS Reno, NV
Hail
0.00 in
Wind
40

The radar

The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3127 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS85 KREV 122334
SPSREV

Special Weather Statement
National Weather Service Reno NV
434 PM PDT Thu Aug 12 2021
 
CAZ072-NVZ002-130015-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
434 PM PDT Thu Aug 12 2021

...A strong thunderstorm developing west of Lake Tahoe. Strong 
outflow winds possible through 515 PM PDT...

At 428 PM PDT, Doppler radar was tracking a strong thunderstorm near
West of Meeks Bay.

HAZARD...Thunderstorm outflow winds in excess of 40 mph are expected 
         to  move onto Lake Tahoe. Heavy rain and pea size hail 
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could capsize small vessels on the lake.

Locations impacted include...
Homewood, Meeks Bay, Emerald Bay, and all Lake Tahoe waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Lake Tahoe, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3927 12012 3924 11986 3895 11992 3883 12008
      3885 12015 3886 12016 3907 12022
TIME...MOT...LOC 2328Z 201DEG 5KT 3903 12016 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:21 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 2:21 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
221 PM PDT Thu Aug 12 2021

.SYNOPSIS...

Hot afternoon temperatures and increasing moisture will lead to
afternoon and evening showers and thunderstorms for the end of the
week into the start of the weekend. Wildfire smoke will continue
to degrade air quality across the region. Next week looks dry with
cooler temperatures and breezy afternoons.

&&

.DISCUSSION...

Hot temperatures with highs around the triple digit mark for lower
valleys to continue into the weekend. Cooling will be reduced a bit
overnight through the weekend due to increased moisture and cloud
cover. Additionally, smoke will make it hard to have windows open
in many locations. Minor heat health impacts are possible for
sensitive individuals or for those who will be outdoors for any
extended periods during the middle of the day.

Moisture is starting to increase, but remains rather meager today.
The heating will help to drive instability and allow for isolated
thunderstorm development, however, the forcing remains well west
of the region. While PWATs aren't overly impressive yet, the lack
of flow will allow for storms to rain with lesser chances for dry
lightning strikes. A few showers may linger overnight, per HREF
members, but it appears we'll lack deep convection necessary for
thunderstorms.

Going into Friday and Saturday, EPS PWAT meteograms are showing
values rising to around 0.6-0.8". Terrain and local convergence will
drive most thunderstorm development in the afternoon, with
outflows dominating the environment into the evening. Steering
flow remains on the lighter side, so locally heavy rain is
possible from any thunderstorms that do develop. Of particular
concern are recent burn scars, especially Tamarack. Saturday looks
to have less coverage than Friday as the upper ridge expands back
over the region, capping things to a degree.

A trough approaches the coast Sunday, leading to more typical
westerly breezes Sunday afternoon and stronger winds Monday and
Tuesday afternoons. While the convergence boundary from the
afternoon zephyr could help with additional thunderstorm
development Sunday, a rapidly drying and stabilizing airmass will
likely keep storms focused south of US-50 and then bring the
return to dry conditions going into next week. This of course will
bring enhanced fire weather concerns, please see the fire weather
section below for additional details. The good news is it will
bring the return of more typical August warmth as opposed to
triple digit heat.

The Dixie Fire continues to burn intensely, producing copious
amounts of smoke. The lighter winds the remainder of the week and
start of the weekend won't help the smoke situation, with continued
periods of poor air quality. Thunderstorms make for a complicated
smoke forecast as any rainfall and outflow winds can locally help,
or in some cases make worse, the smoke situation. As winds increase
the end of the weekend and into next week, anticipate some afternoon
clearing, however, it also could make the fire burn more actively,
with drainage winds bringing smoke back into the region overnight.
-Dawn

&&

.AVIATION...

Smoke and haze continue across the region as the Dixie fire actively
burns. Widespread MVFR conditions with heavily reduced slantwise
visibility and terrain obscuration. A few periods of VFR conditions
are expected in the afternoon and evening, but still expect surface
visibility to top out around 6-8 miles. KSVE likely to see the worst
conditions with periods of IFR possible in smoke.

Isolated thunderstorms are possible the next few days. There is a
10% chance of a storm within 10 miles of terminals this afternoon
and evening, with slightly better chances tomorrow as moisture
increases -- 25-30% for Sierra terminals, with a 15-20% chance
for western Nevada terminals. Main threats from storms will be
erratic outflow winds over 35 kts in addition to brief heavy rain.
-Dawn

&&

.FIRE WEATHER...

Hot and unstable conditions will lead to favorable conditions for
plume dominated fires for the next few days. Increasing moisture may
boost pyrocumulus development for the Dixie Fire and open the door
for pyrocumulonimbus clouds.

Thunderstorms are possible the next few days. For today, a few
storms should develop over the Sierra, Sierra Front, northward into
Lassen County and northern Washoe Counties. Dry strikes are possible
outside of rain cores with gusty outflow winds over 40 mph.
Thunderstorm potential looks better for Friday with increasing
moisture. Storm should turn wetter with slow storm motion, but
strikes away from rain cores are still a threat for new fire starts.

Some models show increasing winds Monday as low pressure moves into
the Pacific Northwest. For now the potential for widespread critical
fire conditions is low, but some areas may see afternoon gusts of 30-
35 mph. Increasing winds next week could wake up holdovers from this
week's lightning. -Brong/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 12, 2:34 PM PDT, 2 hours before
Special Weather Statement
National Weather Service RENO NV
234 PM PDT Thu Aug 12 2021

CAZ070>073-NVZ001>005-140000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
234 PM PDT Thu Aug 12 2021

...Heat and Smoke Impacts...

Wildfire smoke from the Dixie fire and other area wildfires
west of the Sierra will continue to produce smoke and haze
for much of northern California and Nevada. In addition,
temperatures will be around 100 degrees for many of the hotter
valleys and close to 90 degrees in Sierra communities. Several
days of heat along with the smoke may exacerbate heat health
symptoms.

Bottom line: Air quality impacts will likely persist along with
elevated heat impacts. Consider having some contingency plans if
you were planning on being outdoors for extended periods.

Here are a few other tips from the Washoe County Air Quality
Management Division: 

       1.  Reduce or stop outdoor activity and stay inside.

       2.  Keep AC on if available, the fresh-air intake closed,
           filter clean, and windows closed.

       3.  Pay attention to air quality on AirNow.gov.

       4.  Follow the advice of your doctor, especially those
           with heart or lung disease.

For more tips on how to keep yourself and others safe, check with
your local air quality district. 

The latest air quality measurements are available at
www.airnow.gov

http://weather.gov/reno
Special weather statement, Aug 12, 4:34 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
434 PM PDT Thu Aug 12 2021

CAZ072-NVZ002-130015-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
434 PM PDT Thu Aug 12 2021

...A strong thunderstorm developing west of Lake Tahoe. Strong
outflow winds possible through 515 PM PDT...

At 428 PM PDT, Doppler radar was tracking a strong thunderstorm near
West of Meeks Bay.

HAZARD...Thunderstorm outflow winds in excess of 40 mph are expected
         to  move onto Lake Tahoe. Heavy rain and pea size hail
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could capsize small vessels on the lake.

Locations impacted include...
Homewood, Meeks Bay, Emerald Bay, and all Lake Tahoe waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3927 12012 3924 11986 3895 11992 3883 12008
      3885 12015 3886 12016 3907 12022
TIME...MOT...LOC 2328Z 201DEG 5KT 3903 12016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.